Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 19, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 3, 2015, 6:12 PM EDT for Pike County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2015, 6:12 PM EDT (22:12 UTC)
- Expired
- Jun 3, 2015, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 7:10 PM EDT | FLASH FLOOD | 1 W Robinson Creek, KY | APPROXIMATELY SIX INCHES OF WATER WAS REPORTED FLOWING OVER ROBINSON CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
620
WGUS53 KJKL 032212
FFWJKL
KYC195-040115-
/O.NEW.KJKL.FF.W.0019.150603T2212Z-150604T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT WED JUN 3 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN PIKE COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 915 PM EDT
* AT 610 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. IN EXCESS OF TWO INCHES OF RAIN
HAS LIKELY ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
ELKHORN CITY...JONANCY...BELCHER...DORTON...TOONERVILLE...
ROCKHOUSE...ASHCAMP...SHELBY GAP...MYRA...VIRGIE...
REGINA...SPEIGHT...AND LOOKOUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3727 8235 3723 8250 3720 8256 3721 8259
3725 8263 3723 8268 3727 8273 3729 8270
3731 8269 3731 8267 3737 8266 3739 8262
3742 8261 3737 8221
$$
HAL2 follow-up statements
568
WGUS73 KJKL 032314
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
714 PM EDT WED JUN 3 2015
KYC195-040115-
/O.CON.KJKL.FF.W.0019.000000T0000Z-150604T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
714 PM EDT WED JUN 3 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHWESTERN PIKE COUNTY...
AT 711 PM EDT...THE PUBLIC REPORTED FLASH FLOODING ALONG ROBINSON
CREEK ROAD WEST OF VIRGIE...WITH APPROXIMATELY 6 INCHES OF WATER
FLOWING OVER THE ROADWAY. ALTHOUGH THE HEAVIEST RAIN HAS MOVED OUT
OF THE WARNED AREA...HEAVY RUNOFF AND THE THREAT OF FLASH FLOODING
WILL PERSIST EARLY THIS EVENING.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... ELKHORN
CITY...JONANCY...BELCHER...DORTON...TOONERVILLE...
ROCKHOUSE...ASHCAMP...SHELBY GAP...MYRA...VIRGIE...REGINA...SPEIGHT
AND LOOKOUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. TURN
AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3727 8235 3723 8250 3720 8256 3721 8259
3725 8263 3723 8268 3727 8273 3729 8270
3731 8269 3731 8267 3737 8266 3739 8262
3742 8261 3737 8221
$$
HAL237
WGUS73 KJKL 040108
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
908 PM EDT WED JUN 3 2015
KYC195-040117-
/O.EXP.KJKL.FF.W.0019.000000T0000Z-150604T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
908 PM EDT WED JUN 3 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PIKE COUNTY WILL EXPIRE
AT 915 PM EDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3727 8235 3723 8250 3720 8256 3721 8259
3725 8263 3723 8268 3727 8273 3729 8270
3731 8269 3731 8267 3737 8266 3739 8262
3742 8261 3737 8221
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 3:09 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 3, 3:09 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 309 PM EDT WED JUN 3 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 309 PM EDT WED JUN 3 2015 THE UPPER LEVEL LOW WHICH HAS DOMINATED OUR WEATHER FOR THE PAST FEW DAYS CONTINUES TO DRIFT SOUTH...AND WAS LOCATED OVER THE WESTERN TIP OF NORTH CAROLINA EARLY THIS AFTERNOON. THERE IS GOOD MODEL AGREEMENT THAT THE LOW WILL BEGIN TO DRIFT EAST AND SHOULD BE OVER THE EASTERN PART OF NORTH CAROLINA BY 12Z FRIDAY. AS THE LOW DRIFTS AWAY UPPER LEVEL RIDGING WILL NUDGE NORTHEAST FROM THE SOUTHERN PLAINS INTO THE OH VALLEY. IN THE VERY NEAR TERM A FEW SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. WITH THE LOW WELL TO OUR SOUTH SHOWER MOVEMENT WILL BE FROM THE SOUTHEAST OR EAST FOR THE REMAINDER OF THE DAY. WITH THE LOSS OF DAYTIME HEATING THE SHOWER THREAT WILL END TONIGHT. ON THURSDAY...WITH THE LOW CONTINUING TO DRIFT ONLY VERY SLOWLY TO THE SOUTHEAST THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE. WE SHOULD SEE A LITTLE MORE SUNSHINE ON THURSDAY...ALLOWING FOR WARMER MAXIMUM TEMPERATURES AND INCREASED INSTABILITY WITH CAPES AROUND 2000 J/KG. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE NEAR THE VA BORDER ON THURSDAY. AS WILL BE THE CASE TODAY...ONCE WE LOSE DAYTIME HEATING ON THURSDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL GRADUALLY END DURING THE EVENING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 309 PM EDT WED JUN 3 2015 THE MODELS ARE IN GOOD AGREEMENT ALOFT THROUGH AT LEAST THE FIRST PART OF THE EXTENDED PORTION OF THE FORECAST. EARLY ON...THE SOUTHEAST TROUGH OPENS UP AND RETREATS TO THE EAST. THIS WILL ALLOW RIDGING FROM THE PLAINS TO BUILD INTO THE AREA TEMPORARILY...BUT BE HINDERED BY SHORTWAVE ENERGY DIPPING INTO THE DEEP SOUTH FROM THE CENTRAL PLAINS INTO THE WEEKEND. THE UPPER RIDGING THAT MANAGES TO DEVELOP OVER KENTUCKY WILL BE FURTHER IMPACTED BY A STRONGER NORTHERN STREAM TROUGH LATE IN THE WEEKEND AND INTO THE START OF NEXT WEEK. THE 00Z ECMWF IS QUICKER AND STRONGER WITH THIS NORTHERN TROUGH THAN THE 12Z GEM AND GFS. ACCORDINGLY...THE ECMWF HAS MORE OF AN IMPACT FOR EASTERN KENTUCKY AS ITS TROUGH 5H AXIS AND ENERGY PASS THROUGH THE STATE BY MIDDAY MONDAY. HOWEVER...THE GFS DOES SHOW SOME ENERGY RIDING EAST FROM A TROUGH OVER THE WASATCH RANGE AND POTENTIALLY AFFECTING THE SOUTHERN OHIO VALLEY AT THE END OF THE WEEKEND...SLIPPING SOUTH THROUGH KENTUCKY DURING THE DAY MONDAY WHILE ITS NORTHERN TROUGH WOULD NOT AFFECT THE AREA UNTIL LATER TUESDAY AND INTO WEDNESDAY. BY THAT POINT...THE ECMWF IS CONCENTRATING ON A TROUGH MOVING OUT OF THE CENTRAL PLAINS. THE DISAGREEMENT IN THE MODELS LATE IN THE EXTENDED FORECAST LOWER CONFIDENCE IN ANY PARTICULAR SOLUTION...AS A RESULT HAVE FAVORED A GENERAL MODEL BLEND FOR THE START OF NEXT WEEK AND THE ECMWF EARLIER ON. SENSIBLE WEATHER FOR THE EXTENDED WILL FEATURE WARMER AND MORE SUMMER LIKE CONDITIONS THAN WE HAVE SEEN THUS FAR THIS WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND WITH SOME MORE ORGANIZED STORMS A CONCERN LATER SUNDAY AND MONDAY AS THE NORTHERN STREAM TROUGH APPROACHES. THE OLD ECMWF PUSHES A COLD FRONT THROUGH EAST KENTUCKY ON MONDAY WITH A DECENT CHANCE OF CONVECTION BUT DRIER WEATHER TO FOLLOW IN THE FRONT/S WAKE AS WEAK HIGH PRESSURE MOVES THROUGH...AS EVEN WEDNESDAY IT KEEPS ANY REDEVELOPMENT AND RETURN FLOW CONVECTION TO OUR WEST. BY CONTRAST THE GFS WOULD BRING SHOWERS AND THUNDERSTORMS TO THE AREA STARTING ON FRIDAY AND LINGERING THROUGH MIDDAY SATURDAY BEFORE A LULL SETS IN AHEAD OF ITS COLD FRONT THAT WOULD NOT ARRIVE UNTIL LATER MONDAY INTO TUESDAY. THIS PRESSES SOUTH BY WEDNESDAY MORNING MAKING FOR A DRY REST OF THE DAY. HOWEVER...WITH THE MODEL SOLUTIONS IN QUESTION HAD TO CARRY SMALL CHANCES THROUGH MUCH OF THE EXTENDED...THOUGH THERE SHOULD BE PLENTY OF DRY TIMES THROUGH THE MIDDLE OF NEXT WEEK...TOO. OTHERWISE...A TYPICAL SUMMERTIME DIURNAL CURVE SHOULD DOMINATE THE POP CHANCES AWAY FROM ANY FRONTAL BOUNDARIES. THE CR GRID BLEND CAME IN REASONABLY WELL FOR THE UNCERTAIN SITUATION LATER IN THE PERIOD. HAVE MADE SOME MINOR ADJUSTMENTS TO THE POP AND SKY FIELDS TOWARD A BLEND OF THE 12Z ECMWF...MORE SIMILAR TO THE 12 GFS THAN THE 00Z ECMWF...AND THE LATEST GFS. ALSO TWEAKED LOW TEMPERATURES EACH NIGHT WITH MORE OF A TERRAIN BASED DIFFERENCE IN THE LOWS IN MIND THAN REPRESENTED BY THE SUPERBLEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 209 PM EDT WED JUN 3 2015 THE UPPER LEVEL LOW WHICH HAS CONTROLLED OUR WEATHER FOR THE PAST SEVERAL DAYS IS DRIFTING SOUTH...AND IS CURRENTLY OVER THE FAR WESTERN TIP OF NORTH CAROLINA. THE LOW CLOUDS WHICH HAVE COVERED EASTERN KY ARE ERODING FROM THE SOUTHEAST TOWARDS THE NORTHWEST WITH DOWNSLOPING SOUTHEAST WINDS OFF OF THE HIGHER TERRAIN. AS A RESULT DO EXPECT LOW CLOUDS TO LIFT AND DECREASE IN COVERAGE ESPECIALLY IN THE SOUTHEAST. IN ALL AREAS EXPECT THE MVFR CEILINGS TO LIFT TO VFR BY LATE AFTERNOON OR EARLY EVENING. WHERE MORE SUNSHINE HAS OCCURRED OVER VA AND TN SHOWERS AND THUNDERSTORMS HAVE DEVELOPED. THE CHANCE OF A THUNDERSTORM AFFECTING A TAF SITE THIS AFTERNOON IS VERY LOW...WITH THE BEST CHANCES IN THE EAST AND SOUTHEAST. HAVE INCLUDED VCTS IN THE SJS AND JKL TAFS FOR A COUPLE OF HOURS THIS AFTERNOON...BUT HAVE LEFT THIS OUT OF THE OTHER TAFS. WITH BREAKS IN THE CLOUDS DO EXPECT SOME FOG DEVELOPMENT TONIGHT...SO VFR CONDITIONS ARE EXPECTED TO DECREASE TO MVFR OR IFR LATER TONIGHT. ONCE THE FOG DISSIPATES THURSDAY MORNING VFR CONDITIONS WILL PREVAIL ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SBH LONG TERM...GREIF AVIATION...SBH
Hazardous weather outlook, Jun 3, 3:51 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 351 PM EDT WED JUN 3 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 351 PM EDT WED JUN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...MAINLY NEAR THE VIRGINIA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SBH/GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 4:27 PM EDT | Areal Flood Advisory | JKL | Letcher | 3 hr |
| Jun 3, 5:19 PM EDT | Areal Flood Advisory | JKL | Letcher | 3 hr |
| Jun 3, 6:04 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jun 3, 6:55 PM EDT | Special Weather Statement | JKL | Floyd | 35 min |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.